Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 1, NWS Tulsa, OK

January 3, 2005Franklin County, Arkansas

NWS Tulsa, OK issued this flash flood warning at Jan 3, 2005, 10:12 AM CST for Franklin County, Arkansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 3, 2005, 10:12 AM CST (16:12 UTC)
Expired
Jan 3, 2005, 2:15 PM CST
In force
4 hr
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Franklin County, AR

The radar

The Western Arkansas radar (KSRX), 45 km from the middle of the area, began a volume at 16:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 4.2 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2005-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2005-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 031613
FFWTSA
ARC047-032015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
1012 AM CST MON JAN 3 2005

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FRANKLIN COUNTY IN WEST CENTRAL ARKANSAS

* UNTIL 215 PM CST

* AT 1012 AM CST...LOCAL EMERGENCY MANAGEMENT REPORTED FLOODING 
FROM   THUNDERSTORMS WITH HEAVY RAIN OCCURRING THROUGHOUT THE COUNTY.

* LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY HEAVY RAIN
  INCLUDE...OZARK...DENNING...ALTUS...WIEDERKEHR VILLAGE AND CASS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR IS
OCCURRING. RESIDENTS LIVING ALONG STREAMS...CREEKS AND DRAINAGE
DITCHES SHOULD BE READY TO TAKE IMMEDIATE ACTION IF FLOODING IS
OBSERVED. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATER BY FOOT OR BY
AUTO...YOU MAY BE SWEPT AWAY BY THE STRONG CURRENT. IT ONLY TAKES TWO
FEET OF RUSHING WATER TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND
PICKUPS. TAKE A DIFFERENT ROUTE TO REACH YOUR DESTINATION OR WAIT
UNTIL THE WATER RECEDES.

LAT...LON 3538 9370 3538 9374 3541 9380 3532 9380
      3532 9391 3523 9391 3524 9402 3521 9405
      3522 9407 3544 9407 3549 9403 3558 9402
      3558 9407 3566 9406 3566 9398 3573 9395
      3575 9389 3577 9390 3577 9369

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Jan 3, 3:05 AM CST, 7 hours 7 minutes earlier.

Area forecast discussion, Jan 3, 3:05 AM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
305 AM CST MON JAN 3 2005

DIFFICULT FORECAST THIS MORNING AS A COLD FRONT HAS MOVED WELL INTO
NORTHEAST OKLAHOMA AND IS SURE TO STALL OUT SOME TIME SOON AS THE
SHALLOW COLD AIRMASS RUNS INTO THE HIGHER TERRAIN AREAS OF EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. AT THE PRESENT...THE FRONTAL
BOUNDARY EXTENDS FROM NEAR MIAMI OK TO JUST SOUTH OF THE TULSA METRO
AREA AND THEN TO NEAR ARDMORE. TEMPERATURES BEHIND THE COLD FRONT
RANGE FROM THE UPPER 30S TO AROUND 50...WHILE AHEAD OF THE FRONT
TEMPERATURES ARE IN THE UPPER 50S AND 60S.

THE MOST PRESSING ISSUE AT THIS TIME IS THE THREAT OF HEAVY RAIN
ACROSS THE AREA FOR THE NEXT DAY OR SO. A LARGE THUNDERSTORM COMPLEX
IS CURRENTLY MOVING ACROSS THE AREA THIS MORNING. RAINFALL AMOUNTS
WITH THIS FEATURE HAVE BEEN IN THE 1/2 TO 1 INCH RANGE WITH SOME
LOCATIONS RECEIVING UPWARDS OF 2 INCHES. THIS ON TOP OF THE RAIN
RECEIVED DURING THE DAY SUNDAY WILL SATURATE THE GROUND PRETTY WELL
ACROSS MUCH OF THE AREA. WILL GO AHEAD AND ISSUE A FLASH FLOOD WATCH
FOR THE ENTIRE FORECAST AREA THROUGH TUESDAY AFTERNOON AS A SERIES
OF MID-LEVEL SHORTWAVES MOVE ACROSS THE AREA. THIS WILL ENHANCE THE
LIFT ALREADY BEING PRODUCED BY THE FRONTAL BOUNDARY ACROSS THE AREA.
WOULD EXPECT THAT MUCH OF THE AREA WILL SEE AN ADDITIONAL 1 TO 3
INCHES OF RAIN THROUGH TUESDAY AFTERNOON. THE WATCH MAY NEED TO BE
EXTENDED THROUGH WEDNESDAY MORNING BUT WILL WAIT AND SEE HOW THINGS
PLAY OUT OVER THE NEXT DAY OR SO.

THE NEXT ISSUE IS TEMPERATURES....WILL UNDERCUT GUIDANCE BY QUITE A
BIT TODAY BEHIND THE COLD FRONT AS THE MODELS ARE HAVING A HORRIBLE
TIME HANDLING THE SHALLOW COLD AIRMASS THAT IS OOZING ACROSS THE
AREA. NOT SURE I TRUST MOS TEMPS FROM ANY OF THE MODELS AFTER TODAY
AS WELL...SINCE THEY INITIALIZED SO POORLY. WILL CONTINUE TO TREND
LOWER THAN GUIDANCE BEHIND THE FRONT THROUGH WEDNESDAY.

THE FRONTAL BOUNDARY WILL FINALLY MAKE ITS WAY THROUGH THE ENTIRE
AREA ON WEDNESDAY AS THE MAIN MID-LEVEL SHORTWAVE PULLS OUT OF THE
SOUTHWESTERN UNITED STATES AND ACROSS THE PLAINS. WILL CONTINUE TO
FORECAST SOME FREEZING RAIN ACROSS EXTREME NORTHEAST OKLAHOMA LATE
TUESDAY NIGHT AND INTO WEDNESDAY AS PRECIPITATION ASSOCIATED WITH
THE MAIN MID-LEVEL SHORTWAVE AFFECTS THE AREA.

PRELIM NUMBERS:

TUL    52   43   48   38 / 100   80   90   90
FSM    65   57   63   58 / 100   80   80   70
MLC    65   62   61   57 / 100   80   80   60
BVO    44   35   44   28 / 100   80  100   90
FYV    60   55   58   53 / 100   80   90   70
BYV    60   53   56   52 / 100   80   90   70
MKO    61   54   56   53 / 100   80   90   90
MIO    50   37   46   38 / 100   80   90   90
F10    57   54   54   51 /  90   80   90   90
HHW    67   61   65   60 / 100   80   60   40

FORECAST ID= 10

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH FROM 400 AM CST MONDAY UNTIL 600 PM CST
TUESDAY FOR ZONES ARZ001>002...ARZ010>011...ARZ019>020...ARZ029.

OK...FLASH FLOOD WATCH FROM 400 AM CST MONDAY UNTIL 600 PM CST
TUESDAY FOR ZONES OKZ049...OKZ053>076.
Hazardous weather outlook, Jan 3, 5:00 AM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
500 AM CST MON JAN 3 2005

ARZ001-002-010-011-019-020-029-OKZ049-053>076-041100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
500 AM CST MON JAN 3 2005

...HEAVY RAINFALL POSSIBLE OVER MUCH OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THROUGH TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
        ONSET...ONGOING.

DISCUSSION...
EARLY THIS MORNING...A COLD FRONT STRETCHED FROM NEAR MIAMI TO JUST
SOUTH OF TULSA AND INTO SOUTH CENTRAL OKLAHOMA. A LARGE AREA OF RAIN
WITH EMBEDDED THUNDERSTORMS HAD DEVELOPED GENERALLY ALONG AND SOUTH OF
THIS BOUNDARY OVERNIGHT. THIS ACTIVITY WILL CONTINUE TO LIFT
NORTHEAST THIS MORNING...WITH THE HEAVIEST RAINFALL OCCURRING OVER
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SOME LOCATIONS COULD SEE
AN ADDITIONAL 1 TO 3 INCHES OF RAIN BEFORE THIS ACTIVITY TAPERS OFF
LATER THIS MORNING.

ANOTHER STRONG UPPER LEVEL IMPULSE WILL MOVE INTO THE SOUTHERN
PLAINS OVERNIGHT...AND RAIN AND THUNDERSTORMS ARE EXPECTED TO
REDEVELOP TONIGHT MAINLY ALONG AND SOUTH OF THE COLD FRONT.
ADDITIONAL RAINFALL ON THE ORDER OF 1 TO 2 INCHES IS
LIKELY...PRIMARILY OVER SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.

WHILE A MARGINALLY SEVERE THUNDERSTORM OR TWO IS POSSIBLE...HEAVY
RAINFALL WILL BE THE PRIMARY THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED...BUT EMERGENCY MANAGEMENT GROUPS
SHOULD BE AWARE OF THE HEAVY RAINFALL THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...WINTER WEATHER POTENTIAL.
WEDNESDAY...WINTER WEATHER POTENTIAL.
THURSDAY...NO HAZARDS.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS

EXTENDED DISCUSSION...
COLDER AIR WILL SLOWLY FILTER SOUTH INTO PARTS OF NORTHEAST OKLAHOMA
TUESDAY NIGHT INTO WEDNESDAY. AN APPROACHING UPPER LEVEL SYSTEM WILL
ENHANCE PRECIPITATION CHANCES DURING THIS TIMEFRAME...MAINLY ALONG
AND NORTH OF THE COLD FRONT. AREAS OF FREEZING RAIN MAY DEVELOP
NORTH OF INTERSTATE 44 LATE TUESDAY NIGHT INTO EARLY WEDNESDAY AS
SURFACE TEMPERATURES ARE FORECAST TO DROP NEAR OR JUST BELOW
FREEZING.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGEMENT AGENCIES ARE URGED TO STAY TUNED TO THE LATEST
FORECASTS CONCERNING THIS POTENTIAL WINTER WEATHER EVENT.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL INFORMATION

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.